Heavy Snow, Wenatchee Area
- When
- December 18, 3:00 AM PST to 4:00 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Abundant moisture moved into central Washington ahead of a deep low pressure system off the coast, bringing heavy snow to the Wenatchee area, Waterville Plateau, and Okanogan Valley. Snow accumulations from this event ranged primarily between four to six inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Abundant moisture moved into central Washington ahead of a deep low pressure system off the coast, bringing heavy snow to the Wenatchee area, Waterville Plateau, and Okanogan Valley. Snow accumulations from this event ranged primarily between four to six inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 18, 2:39 AM PST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
239 AM PST TUE DEC 18 2007
.SYNOPSIS...
ANOTHER PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY
WITH SIGNIFICANT ACCUMULATIONS MAINLY IN THE MOUNTAINS AND NEAR
THE CASCADES. A SHORT BREAK PERIOD TONIGHT WILL BE FOLLOWED BY YET
ANOTHER STORM SYSTEM TOMORROW.
&&
.DISCUSSION...
TODAY AND TONIGHT...SATELLITE THIS MORNING REVEALS A DEEP UPPER
LEVEL TROUGH OFF THE PACIFIC COAST SET TO DRIVE ANOTHER SLUG OF
MOISTURE AND PRECIPITATION INTO THE FORECAST AREA TODAY. UPPER
LEVEL FIELD OF MOTION IS INITIALIZED WELL BY THE NAM AND
GFS...WITH BOTH MODELS DISPLAYING A SIMILAR EVOLUTION OF THE
OVERALL SYSTEM. DIFFERENCES EXIST BETWEEN MODELS IN THE NEAR
SURFACE LAYER TEMPERATURE AND DEW POINT FIELDS...WHICH IS A
CRITICAL FORECAST ELEMENT FOR TODAYS SYSTEM OWING TO THE FINE LINE
BETWEEN RAIN OR NON-ACCUMULATING WET SNOW VERSUS POTENTIAL HEAVY
SNOW ACCUMULATION AT LOWER ELEVATION AND VALLEY LOCATIONS.
UNFORTUNATELY...NEITHER MODEL INITIALIZED NEAR SURFACE CONDITIONS
WELL...OR CORRECTLY FORECAST 6 HOUR SURFACE CONDITIONS AT 06Z.
THUS WITH FINE SCALE P-TYPE DETAILS AND POTENTIAL ACCUMULATION
AMOUNTS MUCH WEIGHT WAS GIVEN TO PATTERN RECOGNITION...HISTORICAL
PRECEDENT...AND CURRENT OBSERVATIONAL TRENDS.
SO...FOR TODAY...THE OVERALL NATURE OF THE INCOMING STORM SYSTEM
IS A DEEP SURFACE LOW OFF THE PACIFIC COAST FLINGING FIRST AN
ISENTROPIC WARM FRONTAL FEATURE FROM SOUTH TO NORTH THROUGH THE
REGION THIS MORNING AND EARLY AFTERNOON...FOLLOWED BY AN OCCLUDED
FRONT PASSAGE LATER TODAY AND THIS EVENING...WITH THE USUAL
LINGERING MOUNTAIN SNOW SHOWERS MAINLY OVER THE PANHANDLE THROUGH
MUCH OF TONIGHT. EARLY THIS MORNING SATELLITE AND RADAR SUGGEST
THE MAIN WARM FRONT LAYS ALONG THE WASHINGTON/OREGON BORDER.
MEANWHILE MOIST PRE-WARM FRONTAL ISENTROPIC ASCENT HAS COMMENCED
OVERNIGHT OVER MOST OF EASTERN WASHINGTON WITH ALL METAR STATIONS
EXCEPT PULLMAN AND LEWISTON REPORTING LIGHT SNOW. THIS TREND WILL
CONTINUE THROUGH THE MORNING UNTIL THE MAIN WARM FRONT PASSES
THROUGH AND CHANGES COLUMBIA BASIN PRECIPITATION OVER TO RAIN OR
WET NON-ACCUMULATING SLUSH. HIGHEST BASIN SNOW AMOUNTS EXPECTED IN
THOSE ZONES TUCKED AGAINST THE CASCADES WHERE LOW LEVEL UPSLOPE
EASTERLY FLOW WILL OROGRAPHICALLY ENHANCE OVER THESE ZONES.
BY AFTERNOON THE DEEP BASIN PRECIPITATION WILL BE TAPERING
OFF...AND SNOW WILL CHANGE TO RAIN OVER THE EASTERN BASIN LEAVING
PERHAPS AN INCH OR SO OF WET ACCUMULATION FROM THIS MORNINGS
ROUND. THE MOUNTAINS NORTH OF THE COLUMBIA BASIN WILL EXPERIENCE
SNOW THROUGH THE DAY AND SO CONFIDENCE IS HIGH FOR LOW END WARNING
AMOUNTS TO BE RECOGNIZED ABOVE 3000 FEET OR SO. THE STRONG
SOUTHERLY FLOW DEPICTED NEAR 850 MB ON BOTH MODELS SUGGESTS THE
WARM AIR ABOVE THE SURFACE LAYER WILL MAKE A GOOD INTRUSION INTO
THESE NORTHERN VALLEYS. BECAUSE OF THIS...IN THESE VALLEYS THERE IS
GUARDED CONFIDENCE THAT WHILE SNOW WILL DOMINATE THROUGH MUCH OF
THE DAY...THE HIGH WATER CONTENT WILL LIMIT ACCUMULATION TO BELOW
WARNING CRITERIA.
THIS EVENING MOST OF THE FORECAST AREA WILL BE IN THE WARM SECTOR
OF THE COASTAL CYCLONE FOR BREEZY CONDITIONS AND RELATIVELY MILD
LATE AFTERNOON/EARLY EVENING HIGH TEMPERATURES BEFORE THE OCCLUDED
FRONT PASSES THROUGH WITH ANOTHER ROUND OF SHOWERS AND SNOW LEVELS
BEGIN TO DECREASE AGAIN. THUS BEGINS THE SET-UP FOR THE NEXT
PACIFIC STORM ON WEDNESDAY. /FUGAZZI
WEDNESDAY THROUGH THURSDAY NIGHT...THE NEXT IN THE SERIES OF PACIFIC
SHORTWAVE TROUGHS APPROACHES THE REGION. ISENTROPIC LIFT STARTS AT
THE CASCADES EARLY WEDNESDAY MORNING AND QUICKLY SPREADS EAST WITH
THE STRONGEST UPGLIDE ACROSS THE NORTHEAST MOUNTAINS AND THE
PANHANDLE OF IDAHO. THIS SYSTEM HAS A GOOD MOISTURE FETCH WITH PWATS
BETWEEN 4 TENTHS AND A HALF INCH ACROSS THE INLAND NORTHWEST. WITH A
100KT UPPER LEVEL JET SLICING THROUGH THE FORECAST AREA THERE WILL
BE GOOD SYNOPTIC ASCENT ACROSS OUR NORTHERN ZONES ALONG WITH
OROGRAPHIC LIFT. ADVISORY CRITERIA SNOWFALL POSSIBLE ACROSS MUCH OF
THE NORTHERN THIRD OF THE FORECAST AREA WITH HEAVY SNOWFALL CRITERIA
IN THE PANHANDLE OF IDAHO. STRONG SOUTHWEST WINDS AT 850MB WILL MIX
IN SOME WARMER AIR WITH SNOW LEVELS RISING TO AROUND 2500 FT ACROSS
THE SOUTHEAST ZONES WITH THE COLDER AIR HANGING ON IN THE WESTERN
VALLEYS. WILL ISSUE A WINTER STORM WATCH FOR HEAVY SNOW IN THE
NORTHERN PANHANDLE AND ALSO FOR THE CENTRAL PANHANDLE MOUNTAINS
ABOVE 3000 FT. A BROAD TROUGH WILL REMAIN OVER THE REGION FOR
THURSDAY AND THURSDAY NIGHT. WEST WINDS WILL DOWNSLOPE ACROSS THE
BASIN SHIFTING THE FOCUS FOR PRECIP TO THE EASTERN ZONES FAVORABLE
TO WEST UPSLOPE FLOW. OROGRAPHIC SHOWERS WILL LINGER IN THE
NORTHEAST AND PANHANDLE MOUNTAINS...ALONG WITH THE CASCADE CREST.
FRIDAY THROUGH MONDAY...A BRIEF SHORTWAVE RIDGE BUILDS OVER THE
REGION FOR A DRY DAY ON FRIDAY THEN THE UNSETTLED PATTERN RETURNS. A
SERIES OF PACIFIC SHORTWAVES WILL MOVE THROUGH THE REGION STARTING
SATURDAY AND CONTINUING RIGHT THROUGH CHRISTMAS DAY. THE COLD REGIME
WILL CONTINUE WITH SNOW LEVELS REMAINING IN MOST VALLEYS. /KELCH
&&
.AVIATION...
ANOTHER PACIFIC STORM SYSTEM WILL BRING WIDESPREAD MOUNTAIN
OBSURATIONS TO THE REGION TODAY AND TONIGHT. OVER THE COLUMBIA
BASIN...WIDESPREAD IFR CONDITIONS IN SNOW ARE EXPECTED THROUGH 18Z.
AFTER 18Z MAINLY MVFR CEILINGS AND VIS WILL PREVAIL OVER THE EASTERN
BASIN TAF SITES WITH LOCAL IFR CEILINGS. AT KEAT IFR CIELINGS AND
VISIBILITES WILL LINGER THROUGH 00Z...IMPROVING TO MVFR AFTER A COLD
FRONT PASSAGE AROUND 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 36 30 36 28 31 25 / 80 60 70 60 40 10
COEUR DALENE 37 30 36 29 33 27 / 90 70 80 80 50 20
PULLMAN 39 32 38 30 34 26 / 70 50 60 60 40 20
LEWISTON 45 36 43 34 40 30 / 40 40 50 40 40 20
COLVILLE 33 30 34 27 31 25 / 100 70 80 80 60 20
SANDPOINT 33 30 35 29 32 27 / 100 90 80 80 60 20
KELLOGG 35 29 36 28 32 26 / 100 90 80 80 70 30
MOSES LAKE 36 30 37 27 34 23 / 90 20 60 50 20 10
WENATCHEE 33 30 33 28 30 25 / 100 20 60 50 20 10
OMAK 31 27 33 25 30 23 / 100 40 80 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING ABOVE 3000 FEET FOR NORTHERN PANHANDLE.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING ABOVE 3000 FEET FOR NORTHERN PANHANDLE.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING FOR CENTRAL PANHANDLE MOUNTAINS.
WA...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING ABOVE 3000 FEET FOR NORTHEAST MOUNTAINS.
SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR OKANOGAN
VALLEY...WATERVILLE PLATEAU...WENATCHEE AREA.
SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM PST THIS AFTERNOON
FOR OKANOGAN HIGHLANDS.
SNOW ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR EAST SLOPES
NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 554 AM PST MON DEC 17 2007 IDZ001>004-026-027-WAZ031>038-041>044-181400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 554 AM PST MON DEC 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSETTLED WINTRY CONDITIONS WILL PREVAIL TODAY WITH WIDESPREAD SNOW SHOWERS PRODUCING MODERATE SNOW ACCUMULATIONS MAINLY NORTH OF INTERSTATE 90. SNOW MAY MIX WITH RAIN THUS LIMITING ACCUMULATION TO A THIN LAYER OF SLUSH OVER THE LOWER ELEVATIONS OF THE COLUMBIA BASIN AND SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF WINTER STORMS WILL STRIKE THE INLAND NORTHWEST THIS WEEK. THE NEXT WILL ARRIVE TUESDAY. ANOTHER POTENTIALLY STRONG STORM IS FORECAST TO ARRIVE WEDNESDAY AFTERNOON AND EVENING. MORE STRONG STORMS ARE POSSIBLE FOR THE WEEKEND. EACH STORM COULD POTENTIALLY BRING LOCALLY HEAVY SNOWS...ESPECIALLY TO THE NORTHERN MOUNTAINS EXTENDING FROM THE CASCADES TO THE NORTHERN PANHANDLE. MOST VALLEY LOCATIONS NORTH OF I-90 COULD ALSO EXPERIENCE APPRECIABLE SNOWS. STRONG GUSTY WINDS MAY BE A CONCERN ACROSS THE LOWER COLUMBIA BASIN...SOUTHEAST WASHINGTON AND ADJACENT AREAS OF THE IDAHO PANHANDLE. STAY TUNED TO FUTURE FORECAST UPDATES AND REVISED WINTER WEATHER HIGHLIGHTS FROM YOUR NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68424, 68425, 68426.